Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

May 18, 1995Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 6:50 PM EDT for Tazewell County, Virginia. It was in force for 55 min.

The area

The counties it named.

The facts

Issued
May 18, 1995, 6:50 PM EDT (22:50 UTC)
Expired
May 18, 1995, 7:45 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The nearest sounding before it

Huntington/Tri S, WV (KHTS), launched 12:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Huntington/Tri S, WV at 12:00Z on 1995-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Huntington/Tri S, WV at 12:00Z on 1995-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 182254 COR
SVRRNK
VAC185-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION TO EXPIRATION TIME
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT THU MAY 18 1995

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR THE FOLLOWING COUNTY...

IN SOUTHWEST VIRGINIA

   ...TAZEWELL COUNTY

AT 650 PM DOPPLER WEATHER RADAR IN BLACKSBURG SHOWED A SEVERE
THUNDERSTORM MOVING INTO WESTERN TAZEWELL COUNTY NEAR SHORTT GAP AND RED
ASH. THE STORM WAS MOVING TOWARD THE EAST AROUND 45 MPH AND WILL AFFECT
THE AREA MAINLY NORTH OF HIGHWAY 460 AND THE TOWN OF TAZEWELL BETWEEN
700 AND 745 PM.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

KAK/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:35 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 18, 2:35 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU MAY 18 1995

RECOMMENDATIONS...

WBC...RDU AND CRW...DO WHAT YOU WANT...HV HAD NO TIME TO LOOK AT
MUCH OF ANYTHING.

DISCUSSION...SMALL BOW ECHO PRODUCED NUMEROUS REPORTS OF DOWNED
POWER LINES AND TREES AND POWER OUTAGES ACRS NRN PORTION OF THE CWA.
OUTFLOW BNDRY FROM THIS CONVECTION NOW SHOWG UP ON SAT PICTS FROM ERN
APPOMATTOX COUNTY SOUTHWEST TO GRAYSON COUNTY. EXPpECT SEVERE TRW TO
DVLP HERE DURG THE NEXT FEW HOURS.

MTE

In the hours before

Local storm report, May 18, 2:45 PM EDT, 4 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU MAY 18 1995
SEVERE WEATHER EVENTS OF MAY 18, 1995

TIME     COUNTY/CITY        EVENT

1225 PM       CRAIG              TREES AND POWER LINES REPORTED DOWN
                                 OVER ENTIRE COUNTY.

1235 PM       CRAIG              12 TO 20 INCH DIAMETER TREES DOWN
                                  AND NUMEROUS POWER LINES DOWN IN
                                  NEW CASTLE VICINTY.

1238 PM       CITY OF ROANOKE     59 MPH GUSTS TURNED OVER SMALL
                                  AIRPLANE AT ROANOKE AIRPORT.

1242 PM       BOTETOURT           HOUSE PARTIALLY DESTROYED IN
                                  CLOVERDALE.
                                                                  .
1245 PM        CRAIG             TREES AND POWER LINES DOWN AT
                                 NATIONAL FORREST SERVICE STATION
                                 AT POTTS MOUNTIAN.

1255 PM        BEDFORD           STATE HIGHWAY DEPARTMENT REPORTED
                                 TREES DOWN ACROSS NORTHERN PART OF
                                 COUNTY.

100 PM         BOTETOURT         ROOFS BLOWN OFF TWO BUILDINGS
                                 AND NUMEROUS TREES DOWN IN BUCHANAN.

105 PM         ROCKBRIDGE         WINDS 60 TO 70 MPH BLEW SCREENS
                                  OFF DOORS IN GLASGOW AND MADISON
                                  HEIGHTS.

110 PM         BEDFORD            STATE HIGHWAY DEPARTMENT REPORTED
                                  POWER LINES DOWN IN BIG ISLAND.

135 PM         AMHERST            SHERIFF DEPARTMENT REPORTED TREES
                                  AND POWER LINES DOWN IN AMHERST
                                  AND MADISON HEIGHTS.
Special weather statement, May 18, 2:50 PM EDT, 4 hours before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
25O PM EDT THU MAY 18 1995

FOR THE TIME BEING...SEVERE THUNDERSTORMS HAVE MOVED OUT OF
SOUTHWEST VIRGINIA. HOWEVER...THUNDERSTORM DEVELOPMENT IS POSSIBLE
THROUGH THE REMAINDER OF THE AFTERNOON...ALONG A LINE FROM NORTHERN
CHARLOTTE COUNTY TO MARTINSVILLE TO NEAR GALAX AND IN THE MOUNTIANS
OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

IN ADDITION...THUNDERSTORM DEVELOPMENT IN SOUTHERN KENTUCKY WILL
LIKELY SPREAD BACK INTO SOUTHWEST VIRGINIA LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MTE
Special weather statement, May 18, 5:09 PM EDT, 1 hour 41 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT THU MAY 18 1995

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM TONIGHT FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA. IN THE BLACKSBURG AREA OF RESPONSIBILITY...
THIS WATCH INCLUDES THE COUNTIES OF SMYTH AND TAZEWELL IN SOUTHWEST
VIRGINIA...AND MERCER...SUMMERS...MONROE AND GREENBRIER IN WEST
VIRGINIA.

AT 510 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN
EASTERN KENTUCKY THAT WILL BE MOVING INTO FAR SOUTHWEST VIRGINIA
DURING THE NEXT HOUR. THESE STORMS COULD AFFECT THE ABOVE MENTIONED
EASTERN PORTIONS OF THE WATCH AREA BY 700 PM.

IN ADDITION...SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF THE
LINE IN SOUTHWEST VIRGINIA. THESE COULD INTENSIFY SUDDENLY.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THIS
EVENING. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL NEWS MEDIA FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

JJ
Local storm report, May 18, 5:26 PM EDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

520 PM         HENRY             GOLFBALL SIZE HAIL IN FIELDALE.

MTE
Local storm report, May 18, 5:28 PM EDT, 1 hour 22 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

18/520 PM     HENRY              GOLFBALL SIZE HAIL IN FIELLDALE.

MTE
Special weather statement, May 18, 6:11 PM EDT, 39 minutes before
VAZ007-009-WVZ042>045-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT THU MAY 18 1995

...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES HAS
BEEN UPGRADED TO A TORNADO WATCH VALID UNTIL MIDNIGHT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MERCER ...SUMMERS
...MONROE... AND GREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 10 PM...

AT 610 PM RADAR SHOWED LARGE TORNADIC THUNDERSTORMS OVER
EASTERN KENTUCKY AND EXTREME SOUTHWEST VIRGINIA MOVING TO THE
EAST-NORTHEAST AROUND 45 MPH. THESE STORMS WILL APPROACH TAZEWELL
AND SMYTH COUNTIES BETWEEN 700 AND 730 PM.

OTHER THUNDERSTORMS WERE MOVING ACROSS SOUTHERN WEST VIRGINIA AND
WILL AFFECT TH0E GREENBRIER VALLEY DOWN TO BLUEFIELD BETWEEN 620 AND
700 PM.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS
WEATHER SITUATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:33 PM EDTSevere Thunderstorm WarningRNKBotetourt42 min
May 18, 12:48 PM EDTSevere Thunderstorm WarningRNKBedford42 min
May 18, 12:53 PM EDTSevere Thunderstorm WarningRNKRockbridge37 min
May 18, 1:01 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
May 18, 1:35 PM EDTSevere Thunderstorm WarningRNKBuckingham40 min
May 18, 3:28 PM EDTSevere Thunderstorm WarningRNKHenry32 min
May 18, 4:03 PM EDTSevere Thunderstorm WarningRNKHenry27 min
May 18, 4:39 PM EDTSevere Thunderstorm WarningRNKPatrick51 min
May 18, 5:11 PM EDTSevere Thunderstorm WarningRNKHenry49 min
May 18, 5:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
May 18, 5:55 PM EDTSevere Thunderstorm WarningRNKPittsylvania50 min
May 18, 7:30 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.